MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. COMPOSIX MESH E/X; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. COMPOSIX MESH E/X; SURGICAL MESH
Model Number 0123113
Medical Device Problem Codes Defective Device (2588); Material Deformation (2976); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abscess (1690); Adhesion(s) (1695); Inflammation (1932); Pain (1994); Hernia (2240); Disability (2371); Obstruction/Occlusion (2422)
Date of Event 02/23/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
To date, limited information has been provided.Based on the limited information available at this time, we are unable to determine to what extent, if any, the bard device may have caused or contributed to the events as alleged.Recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the ifu as a possible complication.The warning section of the ifu states, "to prevent recurrences when repairing hernias, the prosthesis should be large enough to extend beyond the margins of the defect." if additional information is obtained, a supplemental mdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Not returned.
 
Event or Problem Description
It is alleged by the patients attorney that on (b)(6) 2008, the patient underwent surgery for repair of an incisional hernia.As reported, a bard/davol composix e/x hernia patch mesh, reference number 0123113, lot number 43bpd262 was implanted to repair the hernia defect.It is alleged that several years later on (b)(6) 2011, the patient underwent an additional surgery to remove the composix e/x, which had failed, and to repair the recurrent incisional hernia.As alleged, the patient was injured severely and permanently and has suffered and will continue to suffer physical pain.
 
Additional Manufacturer Narrative
To date, limited information has been provided.Based on the limited information available at this time, we are unable to determine to what extent, if any, the bard device may have caused or contributed to the events as alleged.Recurrence is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the ifu as a possible complication.The warning section of the ifu states, "to prevent recurrences when repairing hernias, the prosthesis should be large enough to extend beyond the margins of the defect." if additional information is obtained, a supplemental mdr will be submitted.Addendum: h11: this supplemental mdr is submitted to document additional information provided and to correct the manufacturing date.Based on the additional information received, there is no change to the initial determination, no conclusions can be made.Per medical records review, about 2 years post implant of composix e/x, patient was diagnosed with small bowel obstruction, adhesions, inflammation, abscess and hernia recurrence thereby underwent mesh removal.Per the op-notes, ¿edges of the mesh had been rolled¿.The instructions-for-use supplied with the device identify adhesions and inflammation as possible complications.Review of manufacturing records confirms product was manufactured to specification.Updated fields: a2, a4, b4, b5, b6, b7, e3, g1, g3, g6, h2, h6, h10, h11 corrected fields: d1 (brand name), h4 (manufacturing date).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.
 
Event or Problem Description
It is alleged by the patients attorney that on (b)(6) 2008, the patient underwent surgery for repair of an incisional hernia.As reported, a bard/davol composix e/x hernia patch mesh, reference number (b)(4), lot number 43bpd262 was implanted to repair the hernia defect.It is alleged that several years later on (b)(6) 2011, the patient underwent an additional surgery to remove the composix e/x, which had failed, and to repair the recurrent incisional hernia.As alleged, the patient was injured severely and permanently and has suffered and will continue to suffer physical pain.Addendum per additional information provided: (b)(6) 2008 - patient was diagnosed with incisional hernia thereby underwent open repair with implant of composix e/x.Per the operative notes, "the hernia sac was reduced.The composix e/x mesh was then placed and secured.Polysporin was then placed on the mesh." later a week of implant, patient was hospitalized for 3 days due to abdominal pain, nausea and vomiting.(b)(6) 2009 - patient visited hospital due to bowel obstruction and abdominal pain with cramping.(b)(6) 2011 - patient was diagnosed with small bowel obstruction and recurrent incisional hernia thereby underwent removal of previous mesh.Per the operative notes, "adhesions were taken down between small bowel and the edge of the mesh circumferentially where it had rolled under and created fair amount of adhesions.Scar tissue was completely taken down.We had 5 enterotomies.The old mesh was completely excised." then a piece of biological mesh was placed.Attorney alleges that the patient had abscess, adhesions, hernia recurrence, bowel obstructions, pain, bowel removal and emotional injuries.

Brand Name
COMPOSIX MESH E/X
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7080903
Report Number1213643-2017-00967
Device Sequence Number1934065
Product Code FTL
UDI-Device Identifier00801741031168
UDI-Public(01)00801741031168
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K002684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2011
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2010
Device Model Number0123113
Device Catalogue Number0123113
Device Lot Number43BPD262
Was Device Available for Evaluation? No
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/06/2017
Supplement Date Received by Manufacturer08/07/2023
Initial Report FDA Received Date12/04/2017
Supplement Report FDA Received Date08/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/23/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age48 YR
Patient SexFemale
Patient Weight91 KG